Colorado, 2017

Flash Flood in Colorado, July 19, 2017

July 19, 2017 · NWS PUB · 1 event in 1 county or zone

A slow moving strong thunderstorm caused flooding at and near the Chalk Cliffs on County Road 162.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A slow moving strong thunderstorm caused flooding at and near the Chalk Cliffs on County Road 162.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 2:19 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 19, 2:19 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Wed Jul 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Jul 19 2017

...Thunderstorms Primarily Along and North of a Line from Creede to
Westcliffe to Calhan...

High pressure has bulged westward a bit, shifting the main monsoon
plume west and northward and bringing drier, more subsident air to
most of the southeast Colorado plains.  So far this afternoon,
storms are forming over the La Garitas and the central Colorado
mountains, pretty much on track with model forecasts.  As the
afternoon progresses into the evening, high res models have the
convection edging gradually south and eastward with time.  By this
evening, convection should be firing generally along and north of a
line from Creede to Westcliffe to Calhan.  Primary risks will
continue as in previous days including lightning, gusty winds, heavy
rain and flash flooding on burn scars and urban areas.  Most of the
plains south and east of Pueblo will not see any convection this
evening.  The models have most activity ending by midnight if not
sooner.  The weather scenario for tomorrow looks pretty much the
same as today.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Jul 19 2017

Center of upper level high pressure briefly drifts east in the
Mississippi Valley Fri/Sat, then reforms over the wrn U.S.
beginning Sun. This should allow an influx of deeper moisture into
srn CO from late Fri into at least Sun, leading to a greater
coverage of tsra area-wide, especially Sat/Sun. Aiding in
convection over the eastern mountains and plains while be a
reasonably strong cold front, which will lie along the Palmer Dvd
by late Fri, then slowly drop south toward the NM border by Sat
evening. Suspect best chance for storms Fri will be over the
Pikes Peak area back into the Central mountains, then a widespread
threat for stronger storms and heavy rainfall over the entire
area Sat as near 60f dewpoints slosh westward on the plains.
Organized heavy rain threat may then sink south toward NM on Sun
as surface boundary ends up fairly far south and cooler air
stabilizes the plains somewhat, though with low levels remaining
moist and weak upslope gradient persisting, sct tsra look
possible over much of the region. After one more hot day on Fri,
temps cool 5-10f over much of the region Sat/Sun as heights fall
and cooler/moister air spreads across the state.

Model solutions begin to differ early next week with respect to
the position/strength of the upper high, with GFS now more
amplified with the ridge over the Rockies, keeping flow across CO
more nly and suppressing deeper moisture south and west. ECMWF
slighltly more diffuse with the ridge, allowing moisture to
remain in place Mon/Tue with continued -tsra chances both days. At
this point will keep a standard summer forecast in place Mon-Wed,
with daily chances for convection most locations, especially over
the mountains. Max temps will begin a slow climb back to around
average levels many locations by mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 246 PM MDT Wed Jul 19 2017

Scattered to numerous thunderstorms will impact portions of the
flight area this evening. The majority of the activity will be along
and north of a line from Creede to Westcliffe to Calhan. South of
the line, isolated storms will be possible. Most of the plains south
and east of Pueblo will remain free of thunderstorms. Primary storm
risks will include lightning, gusty winds, heavy rain and local
small hail. CIGS and VSBYS will range anywhere from MVFR to LIFR
through areas of precipitation.

The KALS and KPUB TAF sites will likely be south of the convection
this evening. KCOS, on the other hand, will be near the southern
edge of the convection and could see a storm near or at the
terminal, primarily 22z-02z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...PETERSEN
AVIATION...LW
Hazardous weather outlook, Jul 19, 11:00 AM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Wed Jul 19 2017

COZ058>089-093>099-201800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Wed Jul 19 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

The best chance of thunderstorms today will be across the La Garita
mountains, all of the central mountains and the Pikes Peak
region. This includes the middle and upper Arkansas river valley
areas. Thunderstorms today will be capable of locally heavy rain
which could cause flash flooding, especially on burn scar areas
and the Chalk Cliffs Region west of Nathrop and Buena Vista. One
or two storms, capable of locally heavy rain, could also impact
the greater Colorado Springs area. As always, lightning will be an
additional safety hazard with any storms today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered afternoon and evening thunderstorms will develop Thursday
and Friday, mostly over the mountains. The main threats from these
storms will be lightning, locally heavy rain and flash flooding on
burn scars.

During the weekend, low level moisture will increase over the plains
and eastern mountains, resulting in better chances for thunderstorms,
which could produce locally heavy rain. The risk for burn scar
flash flooding will be high during this period.

Moisture will remain over the region though at least Tuesday with
scattered afternoon and evening thunderstorms. Locally heavy rain
and burn scar flooding will continue to be a threat.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening generally north of a line from
Creede to Westcliffe to Calhan.

50/50

In the hours before

Special weather statement, Jul 19, 3:09 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
409 PM MDT WED JUL 19 2017

COZ060-065-066-069-072-073-077-192245-
Western/Central Fremont County Below 8500 Ft CO-
La Garita Mountains Above 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
409 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT AND NORTH
CENTRAL SAGUACHE COUNTIES UNTIL 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bonanza, or 42 miles east of Gunnison, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bonanza and Villa Grove.

LAT...LON 3825 10632 3842 10625 3835 10581 3810 10592
TIME...MOT...LOC 2208Z 288DEG 14KT 3832 10620

KT

The radar

The Pueblo radar (KPUX), 175 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chaffee

When
July 19, 3:45 PM MST to 5:30 PM MST
Where
Chaffee County, Mt Princeton Hot Spg to 0.75 mi WNW of Mt Princeton Hot Spg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.730, -106.170

County Road 162 was closed when over a foot of water and mud flowed through the low water crossing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704967.